What’s the next best step in treatment of this young woman?
A 23-year-old G1P0 EGA eight weeks female without significant medical or surgical history presents via ambulance after a witnessed episode of full-body jerking.
Her husband states that she has been complaining of palpitations, nausea and vomiting for several days before the episode. She does not use alcohol or recreational drugs. In the emergency department she is now alert, but seems agitated and restless. She has a slight tremor of her hands.
Her vital signs are: HR 135, BP 158/103, RR 24, SpO2 98% on RA, T 38.2°C. Her EKG is shown below. After correcting her vital sign abnormalities, which of the following is the next best step in the management of this patient?
- Magnesium sulfate
Correct answer: E. Propylthiouracil
This patient is suffering from thyroid storm as evidenced by her agitation, tremor, abnormal vital signs (including new-onset atrial fibrillation) and likely seizure. Thyroid storm can be precipitated by a variety of conditions such as infection, ischemia and current/recent pregnancy as in this patient who is in her first trimester.
The first priority in the treatment of thyroid storm is correction of the abnormal vital signs. This can be accomplished by the administration of a beta-blocking medication such as propranolol. Following this, the next most appropriate step is to decrease the manufacture of new thyroid hormone.
This is usually facilitated by the administration of one of the thionamides (methimazole or propylthiouracil). Due to the more rapid action and favorable side-effect profile, methimazole is typically the preferred choice. However, propylthiouracil is the first-line agent for patients who are in the first trimester of pregnancy since methimazole is suggested to be teratogenic.
Following the initiation of an antithyroid medication, further treatment for thyroid storm includes iodine supplementation and the initiation of glucocorticoids and admission to the hospital (likely in the intensive care unit).
Incorrect answer choices:
Although this patient likely had a seizure, she now appears to be alert and awake without evidence of continued seizure activity. Therefore, lorazepam (Choice A) is unnecessary and may be harmful to the fetus (FDA pregnancy category D). Administration of an antiepileptic medication such as levetiracetam (category C), can be considered if the patient were to have a recurrence of seizure activity, however.
Magnesium sulfate (Choice B) could be beneficial in a patient who is suffering from eclampsia. Although the patient is hypertensive and has had a seizure, she is not far enough into her pregnancy (<20 weeks) to be diagnosed with (typical) preeclampsia, and eclampsia is rare before 20 weeks.
It is also more likely that her symptoms are caused by a hyperthyroid state, given the lack of obstetric complications up to this point, the atrial fibrillation on the ECG, and the agitated, jittery, sympathomimetic symptoms prior to the seizure. Management should instead focus on decreasing the production of thyroid hormone.
As discussed above, methimazole (Choice C) is typically the preferred agent for decreasing the production of thyroid hormone in cases of thyroid storm. However, this patient is in her first trimester of pregnancy and methimazole is a potential teratogen.
Finally, a glucocorticoid such as methylprednisolone (Choice D) is given later in the treatment of thyroid storm and works to decrease the conversion from the thyroid hormone T4 into the more active T3 form. This should only be administered after the correction of abnormal vital signs as well as the initiation of antithyroid medications and iodine supplementation.